Georgia, 2020

Flash Flooding and Heavy Rain in Georgia, July 6 to 8, 2020

July 6 to 8, 2020 · NWS CAE · 6 events in 2 counties and zones

An upper trough, along with a very moist atmosphere, contributed to a band of heavy showers and thunderstorms that set up in an area of low level moisture convergence just east of a slow moving surface low, leading to heavy rain and flash flooding. Rainfall amounts of 4 to 6 inches, most of which fell over the course of a few hours, led to some roads flooding and washing out.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
$300
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

An upper trough, along with a very moist atmosphere, contributed to a band of heavy showers and thunderstorms that set up in an area of low level moisture convergence just east of a slow moving surface low, leading to heavy rain and flash flooding. Rainfall amounts of 4 to 6 inches, most of which fell over the course of a few hours, led to some roads flooding and washing out.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 5, 9:37 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 5, 9:37 PM EST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1037 PM EDT Sun Jul 5 2020

.SYNOPSIS...
Moisture will return to the area Monday as an upper trough along
the Gulf Coast slowly lifts northeastward through mid week and a
weak frontal boundary stalls over the region. This will bring
with increasing chances of showers and thunderstorms into the
middle of the week with heavy rain possible. The upper trough
may push offshore by the weekend.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
The upper trough along the Gulf Coast will begin to slowly lift
northeastward. Ahead of that lifting trough, a good surge of
moisture will begin pushing northward into our area through the
night. PWATs will rise to almost 2 inches by 12z across the CSRA
and southern Midlands with a gradient to lower values northward.
Cloud cover should increase towards morning. Limited instability,
and only expecting isolated to scattered showers to redevelop
closer to sunrise across the southern third of the forecast
area. Overnight lows will be mild and limited by the increasing
cloud cover and should be in the lower to mid 70s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
Weak high pressure ridging over the area will continue to erode
Monday as the boundary that has remained to the south continues
to lift northward as a warm front. A steady increase in
moisture and isentropic lift will lead to the possibility of
showers over the CSRA early Monday morning. With mid-level flow
out of the SW, expect significant Gulf moisture to move over the
area with PWATs quickly climbing to near 2 inches by Monday
afternoon over the entire forecast area. Instability may be a
bit more limited but still expect thunderstorms over the area
through the afternoon which will likely produce locally heavy
rain. Some strong downdrafts will be possible with storms as
some dry air remains in the mid-levels, especially for central
and northern SC but overall the severe weather threat remains
low. Highs will remain below average with increased clouds,
remaining mostly in the mid and upper 80s. Showers will continue
to be possible overnight with positive vorticity advection from
a 500mb trough that will still be to the west.

Moisture transport will continue to increase Tuesday with PWATs
up near 2.5 inches, which based on upper air climatology, would
be near record for early July. With surface low pressure
developing and upper level energy associated with this trough
which models indicate will become negatively tilted, expect
significant rain during the day Tuesday with the potential for
some localized flooding. The good news is that strong
thunderstorm development will be limited be a lack of
instability with temperatures rising into the low 80s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
There is some question as to the progression of the low pressure
system after midweek. Tropical moisture will remain in the area
at least through Wednesday but again heavy rain will likely
be the main threat as instability will be severely limited.
Temperatures remain well below average in the mid 80s. ECMWF
supports upper level low development which would work to cut
off the steering flow and would keep surface low pressure at
least near the area but likely closer to the coast. This system
does have the potential for tropical development according to
the NHC but should continue to move away from our area. There
will be less of a chance for showers and storms with some
subsidence on the west side of the low and maybe some weak
ridging developing which at the very least will bring
temperatures closer to normal.

As this upper trough departs later in the week, lingering
moisture will continue to support at least diurnal thunderstorm
development. A drier pattern may be possible later in the
weekend with a strengthening ridge in the southwestern US and NW
flow for our area which would keep significant moisture at bay
with temperatures near normal.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
VFR conditions to start, then ceilings lowering to MVFR or IFR
late tonight in the CSRA. The low ceilings may spread into
central SC during the morning.

Mainly clear sky with VFR conditions through at 06z. A warm
front will move into the area from Ga late tonight and early
Monday morning. Expect ceilings to lower from south to north
through 15z with restrictions most likely near AGS/DNL. Expect
low clouds to mix out after 15z with scattered to numerous
showers develop due to insentropic lift and moisture flux.
Restrictions at times possible. Air mass becoming unstable so a
few thunderstorms possible mainly in the afternoon.

.EXTENDED AVIATION OUTLOOK...Increasing moisture into early
next week may lead to restrictions at times in showers and
thunderstorms and morning fog/stratus.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 5, 4:10 AM EST, 19 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
510 AM EDT Sun Jul 5 2020

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
060915-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
510 AM EDT Sun Jul 5 2020

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are expected across the area Monday through Thursday.
Although the potential for severe weather is low locally heavy
rainfall is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Columbia radar (KCAE), 102 km away, was scanning. The volume nearest the first event began at 04:59 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 3 flash flood. Local standard time, as filed.

Heavy Rain, Richmond

When
July 6, 12:00 AM EST to July 7, 11:59 PM EST
Where
Richmond County, (Ags)bush Fld August
Reported by
ASOS
Coordinates
33.370, -81.970

ASOS unit at Augusta GA Bush Field measured a 2 day rainfall total of 6.06 inches on July 6-7, 2020. Most of this rain fell on the July 7th and mostly in the morning through mid afternoon. A new daily rainfall record for July 7th was established at Augusta, with 4.64 inches of rain. This also established a new calendar day rainfall record for the month of July at Augusta, breaking the previous July daily record of 4.58 inches set on July 29th, 1887.

Heavy Rain, Richmond

When
July 6, 12:00 AM EST to July 7, 11:59 PM EST
Where
Richmond County, Augusta Daniel Arpt
Reported by
ASOS
Coordinates
33.470, -82.030

ASOS unit at Augusta GA Daniel Field measured a 2 day rainfall total of 6.05 inches on July 6-7, 2020. Most of this rain fell on the July 7th and mostly in the morning through mid afternoon.

Heavy Rain, Lincoln

When
July 6, 7:00 AM EST to July 8, 7:00 AM EST
Where
Lincoln County, 0.78 mi ENE of Loco
Reported by
COOP Observer
Coordinates
33.724, -82.467

NWS COOP Observer LNCG2, 4 miles south of Lincolnton GA, measured a 48 hour rainfall total of 7.02 inches on the morning of 7/8/2020. Most of that rain fell during the morning and early afternoon on July 7th, 2020.

Flash Flood, Lincoln

When
July 7, 11:04 AM EST to 12:00 PM EST
Where
Lincoln County, 1.62 mi WNW of New Hope to 1.51 mi WNW of New Hope
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$100
Reported by
911 Call Center
Coordinates
33.763, -82.404

Lincoln Co dispatch reported flooding on Augusta Hwy (State Road 47) near State Road 220. Exact location and times estimated.

Flash Flood, Lincoln

When
July 7, 11:11 AM EST to 12:15 PM EST
Where
Lincoln County, 1.08 mi WSW of Leathersville to 1.02 mi SW of Leathersville
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$100
Reported by
911 Call Center
Coordinates
33.692, -82.466

Lincoln Co dispatch reported Amity-Woodlawn Rd washed out near State Road 220. Exact location and times estimated.

Flash Flood, Lincoln

When
July 7, 11:14 AM EST to 12:14 PM EST
Where
Lincoln County, 2.51 mi WSW of Loco to 2.21 mi WSW of Loco
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$100
Reported by
911 Call Center
Coordinates
33.711, -82.522

Lincoln Co dispatch reported Old Crook Rd flooded and impassable. Exact location and times estimated.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892131, 892132, 892129, 892020, 892021, 892022.